Nebraska, 2021High Wind in Nebraska, January 14 to 15, 2021
January 14 to 15, 2021 · NWS OAX · 6 events in 6 counties and zones
A low pressure system associated with a deep upper shortwave underwent rapid cyclogenesis resulting in two day of high winds across eastern Nebraska. Much of the High Wind Warning would later be replaced with a Blizzard Warning.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system associated with a deep upper shortwave underwent rapid cyclogenesis resulting in two day of high winds across eastern Nebraska. Much of the High Wind Warning would later be replaced with a Blizzard Warning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 14, 4:25 AM CST, 50 minutes earlier.
Area forecast discussion, Jan 14, 4:25 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
425 AM CST Thu Jan 14 2021
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 424 AM CST Thu Jan 14 2021
Morning satellite imagery was revealing a deep shortwave trough,
associated with a closed low migrating across southern
Manitoba,extending to the central Rockies. Tight pressure gradient
over the region, associated with the surface reflection, was
inducing wind gusts ranging from 50 to 80 mph over western NE.
Regional 88D was showing scattered precip over eastern SD/a small
portion of northeast NE/portions of northwest IA within region of
front
Today through Friday Morning
A very complex forecast to contend with this morning.The leading
edge of a surface boundary is moving across the CWA with obs
showing winds making a turn to the northwest. Models indicate
intense deepening of the upper shortwave trough as it drops
through the northern/central Plains. Matter of fact 500mb height
falls of 25dam is progged to precede the system. Mix of rain/snow
will pretty much ne in play through today mainly over the eastern
CWA where dynamic forcing will remain an influence. Contributing
to lift as well is increasing 290k isentropic upglide. With
dominate precip type being a mix any snow that may accumulate over
portions of northeast NE and portions of west-central IA should
about a half inch or less. By this evening deepening cold air
advection allow the environment to be supportive for a gradual
transition to all snow. And with the onset of snowfall, conditions
will dramatically deteriorate over the IA CWA will ensue. The
snowfall, in combination with very stout northwest winds, will
result in blizzard conditions lasting from late tonight through
Friday morning. As of now it appears that by events end Friday
afternoon, snow are expected to range from 3-5 inches over the IA
CWA. 1-3 inches then east of a line roughly from Knox county to
Pawnee in eastern NE. Otherwise an inch or less looks possible
over the rest of the CWA.
Saturday through Wednesday
Medium range models are still suggesting a gradual large scale
amplification early next week with a deep trough situated across the
CONUS extending from the Upper Great Lakes to the southeastern
states. The NBM continues to maintain dry conditions through the
period. Thus am content in making no changes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 PM CST Wed Jan 13 2021
As mentioned in previous aviation AFD, winds will be the main
issue overnight and into Thursday. Wind gusts to 50 knots or
possibly even more possible at KOFK and KLNK from 08Z to 11Z and
at KOMA 09Z to 12Z. There will also be low level wind shear up to
60 knots. Rain and snow showers expected for a few hours at KOFK
that could trend to all snow for an hour or so. Mainly rain
expected at KOMA and KLNK but could see at least an hour of R/S
mix at KOMA. There will be some areas of MVFR ceilings overnight
and into at least Thursday morning. Ceilings may increase to VFR
for the afternoon with decreasing ceilings again toward evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 6 AM CST early this morning for NEZ015-
033-034-044-045-051>053-066>068-089>093.
Wind Advisory until midnight CST tonight for NEZ015-033-034-044-
045-051>053-066>068-089>093.
Blizzard Warning from midnight tonight to 6 PM CST Friday for
NEZ012-015-018-034.
High Wind Warning from midnight tonight to 6 PM CST Friday for
NEZ033-044-045-051>053-066>068-089>093.
Winter Storm Watch from late tonight through Friday afternoon
for NEZ032-033-044-045-052-053-067-068-091-093.
High Wind Warning until 6 PM CST Friday for NEZ011-016-017-
030>032-042-043-050-065-078-088.
High Wind Warning until midnight CST tonight for NEZ012-018.
IA...High Wind Warning until 6 AM CST early this morning for IAZ043-
055.
Wind Advisory until midnight CST tonight for IAZ043-055.
Blizzard Warning from midnight tonight to 6 PM CST Friday for
IAZ043-055-056-069-079-080-090-091.
Wind Advisory until midnight CST tonight for IAZ056-069-079-080-
090-091.
&&
DISCUSSION...DEE
AVIATION...MillerHazardous weather outlook, Jan 13, 4:54 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
454 PM CST Wed Jan 13 2021
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065-066-078-
088-089-141300-
Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-
Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Saline-Jefferson-Gage-
454 PM CST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Thursday
Very strong northwest winds are expected to overspread the area
tonight. A high wind warning is in effect from midnight tonight
until 6 am Thursday for areas generally northwest of a line from
Onawa and Harlan Iowa to Omaha, Bellevue, Wahoo, Lincoln and
Beatrice. Wind gusts from 50 to 60 mph are expected. Those strong
winds may continue during the daytime and evening Thursday for
parts of northeast Nebraska, with slightly weaker winds for the
rest of the area.
A rain and snow mix is expected for parts of the area tonight and
Thursday. Amounts will be on the light side, roughly half an inch
or less.
.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday
Very strong northwest winds from 40 to 60 mph are expected
Thursday night and Friday morning for northeast Nebraska, with
slightly weaker winds for the rest of the area. There is also a
winter storm watch for parts of eastern Nebraska and western Iowa,
generally along and east of a line from Hartington to Schuyler
and then along and north of a line from Schuyler to Blair and
Logan Iowa.
A rain and snow mix Thursday night will eventually turn to all
snow with accumulations of 1 to 4 inches possible. Near blizzard
conditions will be possible in the winter storm watch area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ056-069-079-080-090-091-NEZ067-068-090>093-141300-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Cass-Otoe-
Johnson-Nemaha-Pawnee-Richardson-
454 PM CST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Tonight and Thursday
Strong northwest winds are expected to spread into the area tonight
and continue Thursday. Gusts 40 to 50 mph will be possible during
that time.
A rain and snow mix is expected tonight and Thursday. Amounts
will be on the light side, roughly half an inch or less.
.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday
Strong northwest winds are possible on Thursday night and Friday
behind a strong cold front. Gusts 35 to 45 mph or more will be
possible during that time. There is also a winter storm watch for
parts of eastern Nebraska and western Iowa, generally along and
east of a line from Hartington to Schuyler and then along and
north of a line from Schuyler to Blair and Logan Iowa.
A rain and snow mix Thursday night will eventually turn to all
snow with accumulations of 1 to 4 inches possible. Near blizzard
conditions will be possible in the winter storm watch area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Knox
- When
- January 14, 5:15 AM CST
- Where
- Knox forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather station measured a peak wind gust of 59 mph.
High Wind, Cass
- When
- January 14, 7:15 AM CST
- Where
- Cass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Plattsmouth AWOS measured a peak wind gust of 60 mph.
High Wind, Lancaster
- When
- January 14, 10:06 AM CST
- Where
- Lancaster forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Trained spotter measured a peak wind gust of 62 mph.
High Wind, Madison
- When
- January 14, 2:56 PM CST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Norfolk ASOS measured a peak wind gust of 61 mph.
High Wind, Douglas
- When
- January 14, 10:52 PM CST
- Where
- Douglas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
ASOS at Eppley Airfield measured a peak wind gust of 58 mph.
High Wind, Nemaha
- When
- January 15, 8:57 AM CST
- Where
- Nemaha forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Personal weather station measured a peak wind gust of 64 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in South Dakota, January 14 to 15, 20211 death · 2 injured · 70 kt wind · 24 events
- Blizzard in Iowa, January 14 to 15, 20211 death · 1 injured · 11 events
- Wildfire and High Wind in Nebraska, January 14 to 15, 202161 kt wind · 26 events
- Dust Storm and High Wind in Kansas, January 14 to 15, 202157 kt wind · 20 events
- High Wind in South Dakota, January 14 to 15, 202165 kt wind · 18 events
- High Surf in Hawaii, January 14 to 19, 202115 events
- High Wind in Kansas, January 14 to 15, 202153 kt wind · 12 events
- High Wind in New Mexico, January 14, 2021$15,000 · 55 kt wind · 1 event
- Wildfire and Heavy Snow in California, January 14 to 20, 202177 kt wind · 9 events
- Blizzard in South Dakota, January 14 to 15, 20218 events
- Blizzard in Minnesota, January 14 to 15, 20218 events
- Blizzard in Iowa, January 14 to 15, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950395, 950400, 950396, 950399, 950397, 950402.